Alert archive / Kentucky / Severe Thunderstorm Warnings in 2002
Severe Thunderstorm Warning 51, NWS Jackson, KY
NWS Jackson, KY issued this severe thunderstorm warning at May 1, 2002, 8:44 PM EDT for Jackson County, Kentucky. It was in force for 46 min. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- May 1, 2002, 8:44 PM EDT (00:44 UTC)
- Expired
- May 1, 2002, 9:30 PM EDT
- In force
- 46 min
- Issued by
- NWS Jackson, KY
- Area
- Counties, with a storm outline in the text
County Jackson County, KY
The radar
The Jackson,KY radar (KJKL), 73 km from the middle of the area, began a volume at 00:47 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| May 1, 8:47 PM EDT | Hail 0.75 | Annville, KY |
NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| May 1, 4:45 PM EDT | Tornado Watch | SPC | 5 hr |
The nearest sounding before it
Cncnati-Daytn, OH (KILN), launched 00:00Z, 0.7 hours before the alert went out and 233 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 93 J/kg
- Mixed-layer CIN
- -128 J/kg
- Mixed-layer LCL
- 1044 m above ground
- 0-6 km bulk shear
- 64 kt
- 0-1 km storm-relative helicity
- 256 m²/s²
- 0-3 km storm-relative helicity
- 311 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 1.5
The text
As transmitted, in the capitals the NWS used until 2016.
000
WUUS53 KJKL 020044
SVRJKL
KYC109-020130-
BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE JACKSON KY
843 PM EDT WED MAY 1 2002
THE NATIONAL WEATHER SERVICE IN JACKSON KY HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
JACKSON COUNTY.
* UNTIL 930 PM EDT.
* AT 843 PM EDT...RADAR INDICATED A SEVERE THUNDERSTORM 9 MILES WEST
OF ANNVILLE...OR 9 MILES SOUTHWEST OF MCKEE...MOVING EAST AT 25
MPH.
* THE SEVERE THUNDERSTORM WILL BE NEAR...
ANNVILLE AROUND 900 PM EDT.
A TORNADO WATCH REMAINS IN EFFECT UNTIL 1000 PM EDT WEDNESDAY EVENING
FOR EASTERN KENTUCKY.
THIS SEVERE THUNDERSTORM IS CAPABLE OF PRODUCING WINDS UP TO 80 MPH.
AND HAIL UP TO THE SIZE OF HALF DOLLARS IS POSSIBLE WITH THIS STORM.
IF YOU ARE IN OR NEAR THE PATH OF THIS STORM...MOVE TO A SUBSTANTIAL
SHELTER UNTIL THE STORM PASSES.
REPORT SEVERE WEATHER TO THE NEAREST LAW ENFORCEMENT AGENCY. THEY
WILL RELAY YOUR REPORT TO THE JACKSON WEATHER SERVICE FORECAST
OFFICE.
LAT...LON 3741 8417 3736 8381 3726 8391 3727 8404
3731 8410 3733 8411 3733 8415 3736 8414
3738 8417
PELTONWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Jackson, KY wrote its last area forecast discussion before this severe thunderstorm warning went out at May 1, 2:55 PM EDT, 5 hours 49 minutes earlier.
Area forecast discussion, May 1, 2:55 PM EDT, 5 hours 49 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE JACKSON KY 255 PM EDT WED MAY 01 2002 LOT OF THINGS TO THINK ABOUT. CHALLENGES CENTER AROUND POPS AND SVR/HVY RAIN THREAT. AT THIS TIME...IT APPEARS THAT THE BOUNDARY THAT HAD MADE IT DOWN INTO THE CWA FROM THE N LAST NIGHT HAS MOVED UP ALONG THE OH RIVER. THE WARM FRONT THAT WAS TO OUR S THIS MORNING HAS SURGED N AND IS NOW LOCATED FROM THE CONFLUENCE OF THE OH AND MS RIVERS TO JUST N OF LOZ AND OVER INTO SE NC. CONVECTION IS BEGINNING TO FIRE JUST N OF THE FRONT NEAR NOSE OF 850 JET. MORE CONVECTION SHOULD CONTINUE TO FIRE ALONG AND N OF THIS BOUNDARY TONIGHT WITH GOOD ISENTROPIC LIFT OVER THE BOUNDARY ON STRENGTHENING LLJ. IT APPEARS THAT THE NORTHERN PART OF THE CWA WOULD HAVE THE GREATEST THREAT OF HVY RAIN AND SEVERE WEATHER FOR MOST OF THE NIGHT DEPENDING ON HOW FAR NORTH THE WARM FRONT EVENTUALLY GETS. THEY WILL BE CLOSEST TO SFC LOW TRACK AND UPPER LEVEL DYNAMICS WILL BE BEST THERE. THERE ALSO APPEARS TO BE SOME THREAT TOMORROW OF SVR WX AND LOCALLY HVY RAIN UNTIL THE FRONT CROSSES THE REGION. THE SFC COLD FRONT WILL GRADUALLY CROSS THE REGION DURING THE DAY. WILL ALSO MENTION RAIN HEAVY BOTH LATER TONIGHT AND ON THURSDAY AS PWS PEAK NEAR 1.5. STORMS WILL BE RATHER PROGRESSIVE AND FLOOD THREAT SHOULD BE MORE LOCALIZED. FEEL THAT THE LOW WILL DEEPEN A LITTLE MORE AS SHORTWAVE DROPS DOWN FROM THE NORTHERN PLAINS. THE PRESENCE OF THIS SHORTWAVE WILL ENHANCE DIVERGENCE OVER THE REGION...ESPECIALLY TO OUR N...GIVING AN ENHANCED HVY RAIN THREAT ALONG AND N OF THE OH RIVER. WITH THE FAIRLY STRONG LOW...TIGHT PRESSURE GRADIENT WILL BE ACROSS THE REGION AND WILL MENTION BREEZY LATER TONIGHT AND TOMORROW. THE AVN SPEED SEEMED A BIT FAST AND HAVE NOT BOUGHT INTO IT. SOMETHING MORE IN LINE WITH THE 12Z ETA LOOKS TO BE CLOSER TO REALITY. HAVE KEPT IN CHANCE OF SHOWERS ON SAT AND ADDED SLIGHT CHANCE TO THE N. WILL ALSO INTRODUCE CHANCE S AND SLIGHT CHANCE LATE FRI NIGHT. AS FRONT STALLS TO OUR S...PM MCS DEVELOPMENT TO OUR SW APPEARS REASONABLE WITH IT TRAVERSING INTO TN AND SKIRTING OUR SOUTHERN COUNTIES. EXTENDED...RIDGE BUILDS OVER THE EASTERN UNITED STATES...WITH HIGH HEIGHTS AND 8H TEMPS IN THE +14 TO 16 C RANGE...HAVE GONE ABOVE MEX NUMBERS FOR TUE AND WED. FRONT DROPPING DOWN FROM THE N WILL BRING AN ENHANCED PRECIP CHANCE ON MON. WITH SEVERAL HARD TO TIME DISTURBANCES ROTATING AROUND THE UPPER LEVEL RIDGE...AFTERNOON OR EVENING SHOWERS AND THUNDERSTORMS ARE POSSIBLE EACH DAY PARTICULARLY FARTHER AWAY FROM THE CENTER OF THE RIDGE NEAR THE OH VALLEY. WORK ZONES WILL BE OUT AS SDFOZFJKL BEFORE TOO LONG. .JKL...SPS FOR ALL ZONES FOR THREAT OF SVR WX AND HVY RAIN. PELTON
In the hours before
Local storm report, May 1, 8:17 PM EDT, 27 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE JACKSON, KY
817 PM EDT WED MAY 1 2002
TIME(EDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0813 PM EUBANK KY 2.75 INCH HAIL
05/01/02 PULASKI BASEBALL HAIL.
REPORTED BY LOCAL LAW
ENFORCEMENT.
JPThe office that day
Everything else NWS Jackson, KY issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 1, 8:12 PM EDT | Severe Thunderstorm Warning | JKL | Rockcastle | 48 min |
| May 1, 8:24 PM EDT | Severe Thunderstorm Warning | JKL | Laurel | 51 min |
| May 1, 8:43 PM EDT | Tornado Warning | JKL | Laurel | 32 min |
| May 1, 8:47 PM EDT | Severe Thunderstorm Warning | JKL | Clay | 43 min |
| May 1, 8:52 PM EDT | Flash Flood Warning | JKL | Rockcastle | 6 hr |
| May 1, 8:55 PM EDT | Severe Thunderstorm Warning | JKL | Knox | 50 min |
| May 1, 9:02 PM EDT | Tornado Warning | JKL | Knox | 38 min |
| May 1, 9:12 PM EDT | Severe Thunderstorm Warning | JKL | Harlan, Leslie | 48 min |
| May 1, 9:15 PM EDT | Severe Thunderstorm Warning | JKL | Bell | 30 min |
| May 1, 9:28 PM EDT | Tornado Warning | JKL | Clay | 32 min |
| May 1, 9:30 PM EDT | Tornado Warning | JKL | Harlan | 45 min |
| May 1, 9:43 PM EDT | Flash Flood Warning | JKL | Jackson | 5 hr |
| May 1, 10:12 PM EDT | Severe Thunderstorm Warning | JKL | Montgomery | 48 min |
| May 1, 11:24 PM EDT | Flash Flood Warning | JKL | Menifee | 4 hr |
| May 2, 12:04 AM EDT | Flash Flood Warning | JKL | Floyd, Johnson, Magoffin, Martin | 16 hr |
| May 2, 10:24 AM EDT | Severe Thunderstorm Warning | JKL | Estill | 66 min |
| May 2, 11:03 AM EDT | Severe Thunderstorm Warning | JKL | Lee | 42 min |
| May 2, 11:26 AM EDT | Severe Thunderstorm Warning | JKL | Breathitt | 49 min |
| May 2, 11:30 AM EDT | Severe Thunderstorm Warning | JKL | Wolfe | 30 min |
| May 2, 11:31 AM EDT | Flash Flood Warning | JKL | Estill, Menifee, Powell, Wolfe | 4 hr |
| May 2, 11:44 AM EDT | Flash Flood Warning | JKL | Lee | 4 hr |
| May 2, 12:05 PM EDT | Flash Flood Warning | JKL | Floyd, Johnson, Magoffin, Martin | 4 hr |
| May 2, 12:11 PM EDT | Severe Thunderstorm Warning | JKL | Pike | 49 min |
| May 2, 12:47 PM EDT | Flash Flood Warning | JKL | Pike | 4 hr |
| May 2, 1:16 PM EDT | Severe Thunderstorm Warning | JKL | Leslie | 29 min |
| May 2, 1:22 PM EDT | Severe Thunderstorm Warning | JKL | Perry | 38 min |
| May 2, 1:25 PM EDT | Severe Thunderstorm Warning | JKL | Clay | 35 min |
| May 2, 1:28 PM EDT | Severe Thunderstorm Warning | JKL | Wayne | 47 min |
| May 2, 1:30 PM EDT | Flash Flood Warning | JKL | Clay, Laurel, Pulaski | 3 hr |
| May 2, 1:44 PM EDT | Severe Thunderstorm Warning | JKL | Pulaski | 36 min |
| May 2, 1:56 PM EDT | Severe Thunderstorm Warning | JKL | McCreary | 34 min |
| May 2, 2:00 PM EDT | Severe Thunderstorm Warning | JKL | Letcher | 45 min |
| May 2, 2:05 PM EDT | Severe Thunderstorm Warning | JKL | Whitley | 40 min |
| May 2, 2:09 PM EDT | Flash Flood Warning | JKL | Knott, Letcher | 3 hr |
| May 2, 2:13 PM EDT | Severe Thunderstorm Warning | JKL | Knox, Laurel | 47 min |
| May 2, 2:56 PM EDT | Flash Flood Warning | JKL | Jackson, Owsley | 4 hr |
| May 2, 3:20 PM EDT | Severe Thunderstorm Warning | JKL | Pulaski | 40 min |
| May 2, 3:23 PM EDT | Severe Thunderstorm Warning | JKL | Floyd | 27 min |
| May 2, 3:28 PM EDT | Severe Thunderstorm Warning | JKL | Owsley | 32 min |
| May 2, 3:30 PM EDT | Severe Thunderstorm Warning | JKL | Pike | 45 min |
| May 2, 3:34 PM EDT | Severe Thunderstorm Warning | JKL | Perry | 36 min |
| May 2, 3:38 PM EDT | Flash Flood Warning | JKL | Breathitt | 4 hr |
| May 2, 3:49 PM EDT | Severe Thunderstorm Warning | JKL | Knott | 41 min |
| May 2, 3:57 PM EDT | Severe Thunderstorm Warning | JKL | Clay | 28 min |
| May 2, 6:23 PM EDT | Flash Flood Warning | JKL | Leslie, Perry | 4 hr |
Nearby
Severe Thunderstorm Warnings in Kentucky, 2002Every severe thunderstorm warning in 2002
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.